Minnesota, 2025

Heavy Snow in Minnesota, February 14 to 15, 2025

February 14 to 15, 2025 · NWS DLH · 5 events in 5 counties and zones

An area of low pressure moved from northern Minnesota to eastern Lake Superior the 14th into the 15th. Light snow began during the afternoon of the 14th and was much fluffier than expected, allowing accumulations to be a bit higher than forecast.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved from northern Minnesota to eastern Lake Superior the 14th into the 15th. Light snow began during the afternoon of the 14th and was much fluffier than expected, allowing accumulations to be a bit higher than forecast. Snowfall totals were generally around 6 inches or less across northeastern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 14, 1:40 PM CST, 20 minutes earlier. Its key messages:

  • Accumulating snow is expected this afternoon into early Saturday morning. A couple of inches are expected from the Twin Ports down the I-35 corridor and eastward through NW WI. Winter Weather Advisories are in effect.
  • South Shore lake effect snow returns through the weekend with light additional snow accumulations. Widespread flurries to light snow possible late Saturday into Sunday.
  • Bitter cold air returns through the weekend into next week though it looks like we climb out of it towards the end of the forecast period.
Area forecast discussion, Feb 14, 1:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
140 PM CST Fri Feb 14 2025

.KEY MESSAGES...

- Accumulating snow is expected this afternoon into early
  Saturday morning. A couple of inches are expected from the
  Twin Ports down the I-35 corridor and eastward through NW WI.
  Winter Weather Advisories are in effect.

- South Shore lake effect snow returns through the weekend with
  light additional snow accumulations. Widespread flurries to
  light snow possible late Saturday into Sunday.

- Bitter cold air returns through the weekend into next week
  though it looks like we climb out of it towards the end of the
  forecast period.

&&

.DISCUSSION...
Issued at 133 PM CST Fri Feb 14 2025

A low-pressure system will bring a quick burst of several
inches of snow to parts of our forecast area. An intensifying
southwesterly jet will brush a plume of higher PWAT air across
the southern portion of our forecast area as an inverted trough
crosses from a parent low down in Missouri. This plume of
moisture from the southern plains will arrive this afternoon and
evening, leading to snowfall. However, the northern extent of
this system will run into dry air, raising questions about how
far north significant snowfall will reach with most model
soundings saturating between 3-6 PM this afternoon. Already saw
some snow on a webcam in northwest Wisconsin in some of the
first legitimate echoes on radar.

For our forecast area's southern counties (those south of the
Twin Ports), snowfall rates could reach 0.5 inches per hour
between 4 PM and midnight, especially along the I-35 corridor
and eastward. Most of the accumulation will occur in less than
12 hours, with the heaviest totals south of the Twin Ports and
across northwest Wisconsin. A Winter Weather Advisory is in
effect and includes Pine, Burnett, and Washburn counties due to
a 70% chance of at least 3 inches of snow. Light southeast to
northeast winds over Lake Superior are not expected to
significantly enhance snowfall along the North Shore, so
continuing with no advisories for Carlton, South St. Louis, or
coastal Lake counties.

Models are indicating a quick burst of northeast winds will
come down from the north across Lake Superior Saturday morning
going from calm to 25+ mph. Around this same time, snow should
taper off with light flurries persisting through Sunday as weak
disturbances pass through.

As winds shift northwesterly, cold temperatures will advect
over the lake causing instability and should produce lake-effect
snow along the South Shore. Several inches of snow are possible
through Monday, with some snow reaching further inland into
northwest Wisconsin. Persistent cold air could extend lake-
effect snow into next week.

This arctic air will bring another bout of lows potentially
below -20°F and highs struggling to rise above zero Monday-
Wednesday. Extreme Cold Watches or Warnings may be necessary.
Temperatures are expected to moderate by late February into
early March.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1133 AM CST Fri Feb 14 2025

VFR for now, but incoming snow will drop visibilities and cigs
to IFR especially at the southern TAF sites late this afternoon
and evening. Conditions should improve on the back half of the
TAF though lingering MVFR stratus is expected. Light-ish
easterly winds through the TAF period starting to get gusty late
in the TAF period.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 133 PM CST Fri Feb 14 2025

An abrupt increase in winds will occur Saturday morning going
from calm to gusting to 20 to 30 knots in a short period on
Saturday morning. Small craft advisories are in effect and will
likely need to be extended into Wednesday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 3 AM CST Saturday for MNZ038.
WI...Winter Weather Advisory until 3 AM CST Saturday for WIZ006-007.
     Winter Weather Advisory from 5 PM this afternoon to 6 AM CST
     Saturday for WIZ008-009.
MARINE...Small Craft Advisory from 4 AM Saturday to 6 AM CST Sunday for
     LSZ140>146-148-150.

&&

DISCUSSION...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Feb 14, 4:33 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
433 AM CST Fri Feb 14 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
433 AM CST Fri Feb 14 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few inches of snow are forecast across northwest Wisconsin and
along the I-35 corridor into the Twin Ports and parts of the
North Shore this afternoon into tonight. There is a 30 to 40
percent chance of at least 4 inches along and south of a line from
Hinckley to Hayward to Park Falls, where Winter Weather Advisories
have been issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating lake effect snow lingers along the South Shore
through this weekend into early next week.

Dangerous temperatures and wind chills are expected for the early
to middle portions of next week. Cold weather headlines may be
needed during the overnight and morning hours for Sunday night
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-151045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
433 AM CST Fri Feb 14 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northeast to north winds with gusts up to around 25 knots are
forecast Saturday into Saturday night across much of western Lake
Superior, leading to wave heights increasing to 4 to 7 feet for
the Twin Ports and South Shore. Small Craft Advisories are in
effect.

Additional gusty northwest winds on Sunday and Monday may lead
to hazardous conditions for smaller vessels.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
February 14, 2:00 PM CST to February 15, 4:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
CoCoRaHS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Snowfall across the southern part of St. Louis County and Carlton County was generally under 6 inches, but with the very fluffy nature of the snow, some locations around Duluth received 6 inches for the event.

Heavy Snow, Northern Aitkin

When
February 14, 3:00 PM CST to February 15, 11:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall across the northern part of Aitkin County was generally under 6 inches, but with the very fluffy nature of the snow, some locations around Tamarack received 6 inches for the event.

Heavy Snow, Pine

When
February 14, 3:00 PM CST to February 15, 9:00 AM CST
Where
Pine forecast zone
Reported by
CoCoRaHS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Snowfall across Pine County was generally under 6 inches, but with the very fluffy nature of the snow, some locations around Kerrick received 6 inches for the event.

Heavy Snow, Northern Cass

When
February 14, 4:00 PM CST to February 15, 2:00 AM CST
Where
Northern Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall amounts across the northern part of Cass County were generally under 6 inches, but due to the very fluffy nature of the snow, a few locations around Pine River received enhanced amounts up to 6.8 inches.

Heavy Snow, Central St. Louis

When
February 14, 5:00 PM CST to February 15, 5:00 AM CST
Where
Central St. Louis forecast zone
Reported by
CoCoRaHS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall across the central part of St. Louis County was generally under 6 inches, but with the very fluffy nature of the snow, some locations around Meadowlands received as much as 6.5 inches for the event.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227607, 1227606, 1227608, 1227605, 1227604.